View Full Version : Neuropathy
12-30-2008, 12:13 AM
I am new here, I had Breast cancer 5 years ago with 6 chemo treatments and I was already diabetic. So for years I have put up with the stabbing and burning pain in feet and in my hands dome. But it has gotten to the point with my feet and legs I couldn'd stand it. I went to a neuroligist, in one visit he diagnosed me with one of the worse cases he'd seen. Put me on 225mgs of lyrica 3 times a day. I have had panic attack, suicidal thoughts and have no idea how to get o of this. I am scared. People that I have known forever think I have a drug or drinking problem, I don't even drink or do drugs. When my MD found i was taking 225mgs 3 times a day he looked it up and found out that was more than the max dose per day which is 200 mgs 3times per day. I have had to go to the hospital because of the panic attacks. I feel like I can'get off of lyrica. I've tryed. It is addicting. Can someone help me.
12-30-2008, 09:50 AM
I'm gonna guess that [I'm no doc mind you] that you have what is called a 'toxic neuropathy'. From the chemo.
I urge you to check out NT's peripheral neuropathy forum:
Just click on the 'blue' and you'll jump right to there. DO READ the 'Sticky' - called Important Links. There is a heap of information about all sorts of neuropathies there and what all is being done to test it and treat it. It's a LOT of reading, but, the more you learn about it, the better you can understand how neuropathy and cancer happen and affect our bodies.
I too have had BC, surgery two years ago [how I escaped chemo or rads is still beyond me!] So far, for me? So good, I guess. Knock wood.
IN my case, the PN started 3 years before the cancer was found. They may be related, but at the time of my PN onset? Cancer-type testing wasn't done. Doctors focus on symptoms not what may be underneath it all.
And, YES! IT HURTS! A LOT! and all the time.
DO please, please please, NOT stop the Lyrica unless you do it under the neuro's guidance! This is not a drug you can quit cold turkey. You can safely go off of it tho, with your neuro's help. It is a cautious and careful process. The meds available to PN sufferers tho are limited. Take it a step at a time.
Are you now on Tamoxifen or Arimidex or one of the other 'lovely' post-meds? I've been running up or down the menu and they affect my PN or other aspects of some other med issues I have big and small time! Read and learn about PN's in the meantime. Ask questions, not one is too silly seeming! I've asked some doozies in the past, and at times feel like asking more. Don't be shy, please. Hugs, hang in there and hope! - j :hug::hug::hug:
can cause neuropathy.
I don't know if it is too late to try this, but some oncologists use high dose acetyl carnitine for chemo induced PN.
I think you should try it anyway... you would need high doses.
There are few if any side effects from acetyl carnitine and it is over the counter. (not inexpensive tho).
I'd try at least 2 grams a day on an empty stomach in divided doses during the day for at least a month.
There are many brands..some very expensive. This site has huge discounts and is where many of us here go to buy our supplements:
I prefer NOW brand, Doctor's Best and Jarrow.
If you shop locally you will find very high prices for this.
But now that time has passed I don't know how effective this will be for you. If it were me, I'd try it. It can't hurt except your pocketbook.
Iherb is giving 10% off all orders until the end of 12-31-08.
There is free shipping over $60 too. You can't beat these prices anywhere I think, for the quality you get.
Edit--- for severe anxiety, panic...inositol works for some. In fact for Diabetics it is a MUST. Diabetics NEED inositol!
My husband uses this daily, my son uses it in spurts, and I use it for cholesterol control.
We all have had success with it. My husband has alot of anxiety.
We use Jarrow's pharmaceutical powder..and mix it into juice or water (it has no taste) daily.
I really recommend you try this since you are both diabetic and anxious.
This is the one we use:
Start at 500-600mg/day for a week and slowly increase to 2 grams. Inositol powder in stores can
be over $65. So we use iherb instead.
You may then be able to taper off your Lyrica. Once you increase the inositol going to the brain, that is when you can try to taper.
It is a sad fact but doctors do not try other approaches, even when scientific papers show promise.
Inositol has no side effects, but there is a mild warning for people who have mania issues. At the doses I recommend, you should not see any mania. (In OCD psychiatrists go up to 15grams a day, and I don't recommend that high a dose without medical supervision).
vBulletin® v3.7.3, Copyright ©2000-2013, Jelsoft Enterprises Ltd.